The weight-loss drug Ozempic shot into public awareness last year, and a social media-fueled craving for the medication has led to shortages for patients with type 2 diabetes.
Now people are increasingly recognizing the side effects of the drug, including loose skin, known as “Ozempic face.”
“Any rapid weight loss will reduce fat volume in many parts of the body, especially the face, resulting in sagging tissue and skin,” says Dr. Lyle Leipziger, chief of plastic surgery at North Shore University Hospital and Long Island Jewish Medical Center. “Slowly progressive weight loss can cause facial skin to recede, so it’s not as acutely harmful as rapid weight loss.”
Recent articles in People and the New York Times note that the unwanted side effect can be fixed, but often with expensive fillers and cosmetic surgery.
“The goal of weight loss is to improve health,” says Dr. Vadim Sherman, medical director of bariatric and metabolic surgery at Houston Methodist Hospital. “You can reduce fat and weight, but the result is that the skin is already stretched.”
This is perhaps the most visible effect, but it is not the only one and it is certainly not the most serious possible consequence. People taking the drug may have problems such as vomiting and pancreatitis, although side effects are generally rare.
Most of the side effects were documented in clinical trials of people taking the drug for an approved purpose, said Dr. Latasha Seliby Perkins, a family physician in Washington, D.C., and a member of the American Academy of Family Physicians. We don’t necessarily know what happens to those who take these drugs because they want to lose a little bit of weight, which is not one of the FDA-approved uses.
Ozempic (a brand name for semaglutide) was originally approved in 2017 to lower blood sugar in people with type 2 diabetes. But clinical trials soon revealed a helpful side effect: weight loss. This is especially important for people with type 2 diabetes, many of whom are medically considered overweight or obese.
So in 2021, the Food and Drug Administration granted another approval, this time for weight loss, but only in people with a body mass index of 27 or higher with at least one related health condition and those with a BMI of 30 or higher. The drug’s trade name was changed to Wegovy and higher maximum doses were approved.
Both Wegovy and Ozempic belong to a class of medications known as GLP-1 agonists, which work in several ways, including suppressing the GLP-1 receptors in your brain to curb your appetite. GLP stands for glucagon-like peptide-1, a hormone involved in blood sugar control. Other GLP-1 agonists include Rybelsus (semaglutide), Saxenda (liraglutide), and Mounjaro (tirzepatide).
Drug shortages for people who really need it
The weight loss associated with Ozempic and related drugs has made them attractive to people who don’t have type 2 diabetes or meet other FDA criteria for taking the drug. This has created a shortage for the people who need it most and who should be taking it: people with type 2 diabetes.
“If a drug is a part of weight loss, it’s beneficial for people with type 2 diabetes,” Perkins said. Not necessarily for other people.
In the longer term, not having this drug can lead to kidney, heart, and eye disease and even death for people with type 2 diabetes, although there are other medications on the market that can be used to help lower blood sugar. “Diabetes can really affect people’s lives,” Perkins said.
Recently comedian Chelsea Handlers said she didn’t even know the drug she was taking to lose 5 pounds was Ozempic. (She stopped taking it when she realized she wasn’t a candidate for the medication.)
This brings up an important point: You need to know what medications you’re taking and read their package inserts, said Dr. Kelly Johnson-Arbor, a medical toxicologist and interim executive director of the National Capital Poison Center.
For those who find the multiple folds and small print intimidating, take heart. You just need to scan the beginning, Johnson-Arbor said.
“The first page is usually a good place for a general overview,” she said. At the very top is a box with all major health warnings (such as cancer), and further down warnings and side effects.
Here are some of the side effects of Ozempic and drugs in the same class.
Nausea, vomiting, diarrhoea, abdominal pain
Gastrointestinal symptoms are among the most common side effects of the GLP-1 agonists, Johnson-Arbor said. This is not surprising considering that Ozempic, Wegovy and other similar drugs act on different aspects of the digestive system. “Your GI tract is a bit more sensitive to this drug,” Perkins said.
In clinical studies, nausea occurred in 20% of people taking a 1mg dose of Ozempic, 16% of people taking a 0.5mg dose and 6% of people taking a placebo. Vomiting and diarrhea were less common, but still occurred in about 9% of people taking the 1mg dose, compared to 2% taking a placebo.
Diarrhea and vomiting can lead to another unwanted effect: dehydration. “When you’re throwing up, your body has to use some of its water source to get the food out,” Perkins explains. “Same with diarrhea.”
Often these effects are mild, but they can cause people to discontinue the drug, Sherman said. The best measure of how hydrated you are is your urine output – you should be going to the bathroom once every two hours. If that slows down to every third or fourth hour, call your doctor’s office for advice. Less frequent than that, visit urgent care or an emergency room, Perkins said. And always hydrate.
For people on the 1 mg dose, 6% reported abdominal pain and 3% reported constipation.
Sometimes dehydration from vomiting and nausea is so bad it can lead to kidney damage, Johnson-Arbor said. A patient taking Ozempic need temporary dialysis after he increased his medication dose. Kidney function deteriorated two additional persons taking Ozempic, although both had underlying kidney disease from long-term diabetes, as did two others who used GLP-1 agonists.
“The kidneys filter urine and absorb things you need [the] body,” Perkins explained. “You need water to flush through the kidneys. If you don’t have enough water, it starts to do damage.”
Experts recommend that people with existing kidney disease use caution when taking GLP-1 agonists. Consult a physician if you are taking any of these medications and have severe and persistent nausea, vomiting, and other gastrointestinal side effects. “It’s a good idea to get some labs done to see if something else is going on,” Johnson-Arbor said.
A fast heartbeat can be another result of dehydration, Perkins said.
Several cases of acute pancreatitis have been reported in people taking GLP-1 agonists. Pancreatitis is inflammation of the pancreas – the primary gland involved in insulin production. Symptoms include nausea and vomiting, fever, rapid heart rate, and a swollen and painful abdomen, as well as yellow skin and eyes.
“If you have a history of pancreatitis, you may want to be careful when considering Ozempic, although it has also happened in people with no history,” Johnson-Arbor said.
Possible risk of thyroid cancer
Researchers have also seen a form of thyroid cancer called medullary thyroid carcinoma, but only in rodents given the drug. While it can be a risk in humans. The first GLP-1 agonist was only approved 20 years ago, so we don’t have much data on long-term side effects, Johnson-Arbor said.
“People should be aware that this is a rare cancer that can take years to develop,” she continued. “Don’t take these medications if you have a history of thyroid disease.” It’s also possible that this cancer is unique to rodents, which have a large number of GLP-1 agonists in their thyroid glands, she added.
Signs of thyroid tumors may include a lump in your throat, difficulty swallowing, hoarse voice, or shortness of breath.
According to Johnson-Arbor, gastroparesis is “also referred to as delayed gastric emptying.” She explained that it’s a condition that slows or stops the movement of food from your stomach to your small intestine, even though there’s no blockage in the stomach or intestines.
While this can also make you feel full, it’s more likely to cause nausea and vomiting, Sherman said, adding that gastroparesis and other GI effects seem to go away after you stop taking the medication.